Dermatology

July 2011

FocusDermatology

Exanthems and drug reactions

Volume 40, No.7, July 2011 Pages 486-489

Morton Rawlin

Background

Drug reactions are a common cause of rashes and can vary from brief, mildly annoying, self limiting rashes to severe conditions involving multiple organ systems.

Objective/s

This article outlines an approach to exanthems that may be related to drug reactions and details appropriate management.

Discussion

Rashes related to drug reactions are both nonallergic and allergic. Nonallergic rashes are usually predictable and may be avoidable. Allergic rashes include morbilliform erythema, urticaria and angioedema, erythema multiforme and vasculitic rashes. The vast majority of cases are rapidly resolving and self limiting once the offending agent is removed. Early recognition and supportive measures are the keys to care in the majority of cases. However, an awareness of serious drug reactions (Stevens-Johnson syndrome and toxic epidermal necrolysis), which are potentially life threatening conditions and require immediate specialist assessment and treatment in hospital, is important.

‘Well, Mr Jones, I think we should put you on this tablet to fix this problem. Now, the things you need to look out for are any rashes…’

How often in general practice do you hear yourself offering this advice? Why do almost all drugs list rash as a side effect? How do they occur and what can you do to recognise and manage them?

Download the PDF for the full article.

Correspondence afp@racgp.org.au

Yes     No

Declaration of competing interests *

Yes No

Additional Author (remove)

Yes No

    

 

 

 

 

Competing Interests: 

Your comment is being submitted, please wait

Download citation in RIS format (EndNote, Zotero, RefMan, RefWorks)

Download citation in BIBTEX format (RefMan)

Download citation in REFER format (EndNote, Zotero, RefMan, RefWorks)

For more information see Wikipedia: Comparison of reference management software